Noroxin, an antibiotic in the fluoroquinolone class, has been associated with higher rates of tendon injuries, aortic aneurysms, peripheral neuropathy (nerve damage in the arms and legs), and other devastating side effects.
Noroxin and Aortic Aneurysms
Noroxin belongs to the fluoroquinolone class of antibiotics. All drugs in this class have been linked to connective-tissue side effects like tendonitis and retinal detachments. There is also concern that Noroxin may damage connective tissue in the aorta and increase the risk of aortic aneurysms.
Two studies published in 2015 found evidence of this risk. One study based on data in Taiwan found a 2.4-fold increased risk of aortic aneurysm within 60 days of using a fluoroquinolone. Another study based on data from 650,000 people who took fluoroquinolones (including 1.1% who had an aortic aneurysm) found a 3-fold increased risk.
Noroxin and Nerve Damage
Evidence linking Noroxin and permanent nerve damage has been growing for over a decade. In 2004, the U.S. Food and Drug Administration (FDA) updated the Prescribing Information to include peripheral neuropathy (nerve damage in the arms and legs). In August 2013, they issued another warning to emphasize that symptoms can appear within just a couple days. Unfortunately, many people develop lifelong complications.
Symptoms of Nerve Damage
- sensitivity to light touch
- changes in sensation of temperature
- abnormal position sense, vibratory sensation
- decreased motor strength
- and more
Noroxin and Tendon Injuries
All fluoroquinolone antibiotics, including Noroxin, are associated with an increased risk of tendinitis (tendon inflammation) and tendon rupture (torn tendon) in all ages. These injuries affect the connective tissues between the bones and muscles. The risk is highest for older patients, especially those over 60 years old. The FDA added a Black Box Warning about this risk in 2008.